Take 2: Youth targeted with ‘Rainbow Fentanyl,’ Dallas anesthesiologist poisons IV bags

The Take 2 series features brief weekly updates on the state or nation’s relevant news for the community.

Hannah Gonzalez

The Take 2 series features brief weekly updates on the state or nation’s relevant news for the community.

Young groups are being targeted with rainbow-colored fentanyl: From May to September, law enforcement has seized 36 million lethal doses of rainbow-colored fentanyl pills. The chemicals are bought in China but run primarily through two Mexican cartels that push the fentanyl into the US. The DEA warns that fentanyl’s bright color is directed toward younger audiences in hope of getting them hooked. “The more drugs they can sell, the more addiction they drive, the more profit they make,”  DEA Administrator Anne Milgram said. The DEA and other law enforcement agencies have seized fentanyl in the colorful presentation in 21 states

Significance: In recent weeks, the agencies are being called to middle schools due to the concerning rate of fake pills, when investigated it turned out to be fentanyl. At least nine students have overdosed in the Los Angeles Unified School District in the past month, at least seven of them from possible fentanyl-laced pills. The districts are offering free Narcan; this drug reverses the effects of fentanyl and is lifesaving. Milgram warned that cartels are also following children on social media to get access to them. Parents have been instructed to have “open and honest” conversations with their kids to advise against the use of fentanyl. 

Dallas anesthesiologist caught tampering with IV bags: This week, security footage was released showing Dallas anesthesiologist Raynaldo Rivera Ortiz Jr. tampering with IV bags, resulting in the death of 11 people. Oritz allegedly injected heart-stopping drugs into IV bags, causing the death of a fellow physician and cardiac emergencies in 11 other patients. Ortiz was arrested on Sept. 15, almost a week after his license was taken away. A string of healthy patients suffered mysterious and life-threatening complications during routine surgeries from May to August. None of the patients were under his care. Oritz is seen swapping a contaminated IV bag with one in the warming fridge; the patient that received the contaminated IV bag went into cardiac arrest. Federal prosecutors described Ortiz as a “medical terrorist.”

Significance: As of right now, Ortiz is being charged with the following: tampering with a consumer product causing death or serious injury, intentionally adulterating a drug knowing it would likely cause an adverse health reaction and other charges. Ortiz may be charged with life in person or the death penalty if he is convicted. Physician Melanie Casper, while sick, took one of the poisoned IV bags home. “She inserted the IV into her vein and almost immediately had a serious cardiac event and died,” the order says. Melanie Casper also worked at Baylor hospital, “It’s terrible,” Kaspar’s widower, John Kaspar, told Fox News Digital. “My wife was a great person and a great doctor. I could say a million things about how wonderful she was.”